I had Restylane injections 6 weeks ago. Although the result under my left eye is not great, (still looks a bit purple-grey and prone to water retention), I can live with it. However, I do feel the need to address the result under my right eye. It is also discolored, but now has a significant bag underneath it. It kind of looks like someone punched me. I went back to my dematologist after a week, and he told me to massage the area and come back in four weeks. After four weeks of massaging and wearing glasses and hats, I am thinking of having the Restylane dissolved. Is it okay to do both eyes? Should I have the same physician dissolve the filler or should I get a second opinion? Thank you for your time.
Should I Go to a Different Doctor for Dissolving Restylane?
Doctor Answers (13)
Try new doctor to dissolve Restylane.
It sounds like your Restylane injections were not done with good technique. This is a very tricky area. Definitely get another opinion from an experienced plastic surgeon or dermatologist.
Depends on your tolerance
The periorbital swelling is a not infrequent problem from long-acting hyaluronic acid fillers injected in the periorbital area. We seldom see it with Prevelle, a short acting filler.
If it bothers you enough, you may want to have it dissolved with dilute hyaluronic acid.
If it doesn't, it is probably self limited and will gradually improve over time with massage and time.
Sometimes, however, this edema can take many months even up to one year to completely resolve.
So the choice is ultimately completely yours. If your doctor is comfortable with hyaluronidase, he knows where it was injected and is a logical choice for dissolving it. If however he or she is not comfortable with hyaluronidase, you might want to look elsewhere.
Find a Board Certified Plastic Surgeon comfortable using hyaluronidase
It is possible that the Restylane was injected into the right pre-septal space - enhancing the bag under your right eye. While massage will help some, pre-septal injections take months to get better and most patients can't tolerate this problem for that period.
When I am referred patients who appear to have pre-septal hyaluronic acid filler injections, I recommend a dilute injection of hyaluronidase into the bags. I always recommend that you seek out a Board Certified Plastic Surgeon who understands the peri-orbital anatomy and is comfortable using hyaluronidase.
You might also like...
Restylane, Perlane, Juvederm Are Temporary and Can Be Reversed
I am sorry to learn of the difficulty that you are experiencing. Perlane, Juvederm, Restylane or Elevess are all Hyaluronic Acids (HA). The beauty of them is that they are soft and work well to fill in lines and wrinkles around the face.
Side effects from these fillers and dissatisfaction is rare. When these occasions do occur the wonderful thing about this group of fillers is that we can offer Wydase or Hyaluronidase to reduce or dissolve them.
As an Ocular Plastic surgeon, I utilize Wydase all of the time as part of my freezing solution for eyelid surgery. Side effects from this substance are rare with the most common being an allergic reaction (which I personally have never encountered with over 3,000 procedures, Knock wood:))
As I cannot see you, it is impossible to state if masking the lump with more filler would answer the problem. Your physician should never perform any procedure he/ she is not comfortable with. I would ask you to return to your trusted physician to see if he could consult a colleague who would be happy to work with both of you.
Best to massage and wait
Restylane is a temporary filler and is the best product for the tear trough area. If you are having problems with it, they will disappear with time and will go away much faster with vigorous massage against the underlying bone. I wouldn't advise using hyaluronidase as you can get into other issues and compound the problem.
You can wait to dissolve the Restylane, but not too long
Although Restylane has a shorter life span of the hyaluronic acid derivatives, it can persist for a long time around the eye. After 6 weeks, most of the swelling will have disappeared from the injection and the vehicle which is used to transport the Restylane will have been absorbed.
Most often, dissatisfaction from injections around the eye area is from improper placement of the material. The goal is to improve the lower eyelid cheek interface and not to make lower eye bags seem more prominent.
Web reference: http://www.shahfacialplastics.com/index-13.html
Hyaluronidase is effective to help dissolve unwanted restylane. Choosing the doctor best for this is really a personal choice.
Removing excess Restylane with hyaluronidase
A great deal of care should be taken when removing excess Restylane with hyaluronidase. Remember that hyaluronidase is a very powerful medication and that you only wanted to act on the excess Restylane-not the surrounding tissue. If the Restylane works on the surrounding tissue it may cause a depression and a much larger problem. For this reason, it is essential to work with a board-certified plastic surgeon who has a great deal of experience with dermal fillers, working with hyaluronidase, blepharoplasty. They will be able to determine the correct amount to inject into a to apply it in the correct level of the skin
Hyaluronidase to dissolve Restylane
The answer to your question depends on how comfortable you are with your treating physician and how easily you can find another.
If you are comfortable with your current physician, then you should ask about getting Hyaluronidase to reverse the injections. If you are not completely comfortable returning to your physician, look for another that's experienced with Hyaluronidase to reverse Restylane or other Hyaluronic acid fillers.
Be careful when having injections around the eyes
A recurring theme is people having problems after injections around the eyes. These tissues are very thin and not easily amenable to correction after a problem occurs. If you are not happy with the treatment from your current doctor, then I would seek a second opinion. However, keep in mind that even with the dissolving agent, hylauronidase, you may still have a lump and/or discoloration.
Also, if you excessively massaging it, then the swelling and discoloration may actually be due to the physical trauma caused this action. At this point, massaging it is pointless. I would recommend leaving it alone for a month and then see what it looks like.
Web reference: http://www.RealPlasticSurgery.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.